Alert archive / Massachusetts / River Flood Warnings in 2018
River Flood Warning 19, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Apr 17, 2018, 12:14 PM EDT for Middlesex County, Worcester County, Massachusetts. It took effect at Apr 18, 2018, 8:00 AM EDT. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2018, 12:14 PM EDT (16:14 UTC)
- In effect from
- Apr 18, 2018, 8:00 AM EDT
- Expired
- Apr 18, 2018, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 58 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Assabet River at Maynard (MAYM3). The gauge peaked at 4.84 ft at Apr 18, 2018, 11:00 AM EDT.
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 6 ft
- Major stage
- 7 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01097000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
153 WGUS41 KBOX 171614 FLWBOX Bulletin...Immediate broadcast requested Flood Warning National Weather Service Boston/Norton MA 1214 PM EDT Tue Apr 17 2018 ...The National Weather Service in Boston/Norton, MA has issued a Flood Warning for the following rivers in Massachusetts... Assabet River At Maynard affecting Middlesex and Worcester Counties Runoff from the heavy rains on Monday continues to cause the water level on the Assabet River at Maynard to slowly rise this afternoon. The level is expected to reach flood stage Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && MAC017-027-181613- /O.NEW.KBOX.FL.W.0019.180418T1200Z-180419T0000Z/ /MAYM3.1.ER.180418T1200Z.180418T1200Z.180418T1800Z.NO/ 1214 PM EDT Tue Apr 17 2018 The National Weather Service in Boston/Norton, MA has issued a * Flood Warning for The Assabet River At Maynard. * from Wednesday morning to Wednesday evening...or until the warning is cancelled. * At 11:15 AM Tuesday the stage was 4.5 feet. * Flood stage is 5.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise to near flood stage tomorrow morning. * Impact...At 5.0 feet...Minor lowland and backyard flooding is likely along reaches of the river in Maynard, Concord as well as Hudson. Several river roads may also become covered in water. && LAT...LON 4236 7159 4240 7162 4250 7136 4241 7135 $$ EVT
1 follow-up statement
508 WGUS81 KBOX 180207 FLSBOX Flood Statement National Weather Service Boston/Norton MA 1007 PM EDT Tue Apr 17 2018 ...The Flood Warning is cancelled for the following rivers in Massachusetts... Assabet River At Maynard affecting Middlesex and Worcester Counties ...The Flood Warning has been extended for the following rivers in Massachusetts... Shawsheen River Near Wilmington affecting Essex and Middlesex Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...A Flood Statement providing the latest information in this flood event will be issued within the next 8 hours, or earlier if needed. Safety Message...Do not allow children to play near swollen rivers, streams or culverts. Swiftly moving water can pose an imminent threat to life. && MAC017-027-180237- /O.CAN.KBOX.FL.W.0019.000000T0000Z-180419T0000Z/ /MAYM3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1007 PM EDT Tue Apr 17 2018 The Flood Warning is cancelled for The Assabet River At Maynard. * At 9:15 PM Tuesday the stage was 4.7 feet. * Flood stage is 5.0 feet. * Forecast...The river will crest below flood stage with a value of 4.9 feet tomorrow morning. * Impact...At 5.0 feet...Minor lowland and backyard flooding is likely along reaches of the river in Maynard, Concord as well as Hudson. Several river roads may also become covered in water. && LAT...LON 4236 7159 4240 7162 4250 7136 4241 7135 $$ MAC009-017-190207- /O.EXT.KBOX.FL.W.0018.000000T0000Z-180419T1000Z/ /WLMM3.1.ER.180417T1452Z.180418T0600Z.180419T0400Z.NO/ 1007 PM EDT Tue Apr 17 2018 The Flood Warning continues for The Shawsheen River Near Wilmington. * until Thursday morning...or until the warning is cancelled. * At 9:30 PM Tuesday the stage was 7.8 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 7.9 feet by after midnight tonight. The river will fall below flood stage early Thursday morning. * Impact...At 7.5 feet...Flood waters will inundate a portion of Route 114 in Lawrence, and also affect low lying areas from Wilmington through Lawrence. && LAT...LON 4254 7128 4264 7121 4261 7116 4252 7122 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Apr 17, 10:28 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 17, 10:28 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1028 AM EDT Tue Apr 17 2018
.SYNOPSIS...
An upper level system will keep unsettled conditions across the
region through mid week. A low pressure area will produce a
period of chilly rain potentially mixing with wet snow during
Thursday. Lingering rain showers Thursday night may mix with or
change to wet snow across northern Massachusetts. The weekend
looks to be dry but with more below normal temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1020 AM update...
Scattered rain/snow showers moving into western MA ahead of mid
level low while clouds expanding east into SE New Eng. Deep
moisture plume combined with steepening low level lapse rates
support a few showers at times, especially interior but can't
rule out a brief shower in the coastal plain this afternoon.
Mostly cloudy skies will prevail. Highs will range from mid
40s to lower 50s. Soundings support W/SW gusts to 25 mph at
times.
Previous discussion...
Upper low will be overhead of New England today, with a -24C
cold core. Cross sections show a deep moist layer reaching to at
least 600 mb. Low level lapse rates reach 9C/Km, while mid level
lapse rates are around 5.5 to 6C per Km.
Satellite images show lots of clouds. If any breaks develop this
morning, the sunshine working on the cool temps aloft should
generate clouds, leaving us with mostly cloudy skies. The
shortwave and instability may also generate widely scattered
showers.
Mixed layer is forecast to reach 850 mb. Temps at the top of the
layer at -5C to -7C suggest max sfc temps in the mid 40s
northwest to lower 50s coastal plain. Winds in the mixed layer
reach 20 to 25 knots, so expect gusty west winds late morning
and afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...
Second shortwave rotates around the upper low and across
Southern New England during the first half of the night. Deep
moisture lingers overhead as this takes place. Expect mostly
cloudy skies with widely scattered showers through midnight,
then partial clearing late. We stayed close to guidance min temp
forecast in the 30s.
Wednesday...
Another shortwave moves through during the day. This one will be
supported by a 100-knot jet, but with less moisture aloft and
most of that will be shallow. Expect a partly cloudy day with
mixing again reaching 850 mb. Temps at that level will be a
couple of degrees higher than today, about -3C to -4C. This
supports max temps in the upper 40s to mid 50s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Rain, potentially mixing with wet snow on Thu.
* The coming weekend looks to be dry with gradually warming
temps.
Overview and model preferences...
As previous forecaster noted, amplified spring pattern with
several weak cutoffs linked to the N stream continue to impact
the region through the mid term. However, am noting that a
gradual mid and upper lvl height rises on the periphery of the
modest S stream jet persist through much of the mid and long
term. Therefore, following a secondary wave mid-late week (most
impacts felt on Thu) the rising heights should allow enhance
synoptic ridging in its wake yielding a drier and milder
stretch. During this stretch, temps should generally remain at
or above seasonal normal values. Synoptic differences in
guidance through the mid and long term are relatively limited in
magnitude. While there are track differences for deepening low
pres Thu, they are close. Should the S track favored by
ECMWF/CMC/UKMET and several GEFS and ECENS members, there could
be a bit more cold air for mixed precip in the higher terrain.
The S track is also more amplified and therefore less
progressive, thanks to more residence time over the waters.
Details...
Wed night into Thu...
Developing cutoff born of both Pacific and Nunavut energy will
be moving quickly W-E across the NE, at which point it will
become absorbed in the stalled cutoff near Labrador. Attending
sfc low pres gradually deepens, into the 990s by the time it
arrives in S new England. As mentioned above there are still
differences in the track which may ultimately determine the
final QPF totals. However, PWATs on both the deterministic and
ensemble members peak just below 1.00in, or only about 1 std
deviation above normal. LLJ energy is also modest. Therefore,
regardless of track this low pres passage will not be as dynamic
of the previous, with final QPF values mainly between
0.5-1.00in. Soundings are initially cold for some light wet
snow, with the possibility of some minor accumulations (mainly
on grassy surfaces/cars) in the higher terrain. This occurs
again as precip ends Thu night. Ensemble probabilities are
relatively high for at least 1.0in of accumulation before any
transition.
Fri into Sat...
Given the reinforcement of the cutoff in the Maritimes by the
wave moving through Thu, this will slow the progression of the
trof E of the region. Although drier air will be shifting in
from the NW, temps will remain cool as H85 temps drop to an
average around -4C and H92 near +1C. By Sat, upstream ridging
has full control but with little mid lvl temp changes. Mixing
will make up some of the difference with temps trending back
toward normal.
Early next week...
Continued impact from ridging, as N stream attempts to dive S
again upstream allows for gradual warming throughout the column.
Mainly dry with temperatures warmer than normal are expected.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Today...High confidence.
Mainly low end VFR cigs, with areas of MVFR over higher terrain.
A few showers expected, especially interior but should be brief
and have limited impact. W/SW gusts to 25 kt at times.
Tonight and Wednesday...High confidence.
VFR. Winds gusting 20 to 25 knots Wednesday.
KBOS Terminal... High confidence in TAF. MVFR early morning
ahead of a cold front crossing the region. Winds shift from the
WSW behind the front, and ceilings improve to VFR. This happens
by 10Z/6 AM. Winds gust 20-25 knots this afternoon.
KBDL Terminal...High confidence in TAF. VFR. Winds gust 20-25
knots this afternoon.
Outlook /Wednesday Night through Saturday/...Moderate confidence.
Wednesday Night: Starting VFR trending to mix MVFR/IFR early
morning. Chance RA, chance SN.
Thursday: MVFR/IFR conditions expected. RA likely, SN possible.
Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
Chance RA, chance SN.
Friday: Mainly MVFR to start, with VFR thereafter. Breezy.
Slight chance SHRA.
Friday Night through Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
Today... High confidence.
Southerly winds turn from the west-southwest with gusts to 25
knots. Rough seas were already in place early, and with the
expected winds we expect only a slow subsiding through the day.
Small Craft Advisory continues for most areas.
Tonight and Wednesday... High confidence.
Winds diminish a little tonight, but then return to similar 25
knot gusts on Wednesday. Seas linger at or above 5 feet on the
outer waters and RI waters, but subside below 5 feet on several
nearshore waters including Mass Bay and Cape Cod Bay. Small
Craft Advisory will continue for most waters.
Outlook /Wednesday Night through Saturday/...Moderate
Wednesday Night: Winds less than 25 kt. Local rough seas.
Slight chance of rain. Small craft advisory for seas needed.
Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain. Small craft advisory for seas needed.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain showers,
chance of rain.
Friday: Winds less than 25 kt. Local rough seas. Slight chance
of rain showers. Small craft advisory for seas needed.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ232>235-
237-250-254>256.
Small Craft Advisory until 6 PM EDT this evening for ANZ230-
236.
Small Craft Advisory until 8 PM EDT this evening for ANZ231.
Small Craft Advisory until 5 AM EDT Wednesday for ANZ251.
&&
SYNOPSIS...WTB/Doody
NEAR TERM...WTB/KJC
SHORT TERM...WTB
LONG TERM...Doody
AVIATION...KJC/WTB/Doody
MARINE...WTB/DoodyHazardous weather outlook, Apr 17, 3:33 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 333 AM EDT Tue Apr 17 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-180745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 333 AM EDT Tue Apr 17 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-180745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 333 AM EDT Tue Apr 17 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:19 PM EDT | Small Craft Advisory | BOX | 50 hr | |
| Apr 17, 4:05 AM EDT | Small Craft Advisory | BOX | 16 hr | |
| Apr 17, 8:02 AM EDT | River Flood Warning | BOX | Essex, Middlesex | 39 hr |
Nearby
River Flood Warnings in Massachusetts, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.